Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 108, NWS North Platte, NE

June 2, 2008Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 2, 2008, 9:44 PM MDT for Cherry County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2008, 9:44 PM MDT (03:44 UTC)
Expired
Jun 2, 2008, 10:30 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Cherry County, NE

The radar

The North Platte radar (KLNX), 58 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1717 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 030344
SVRLBF
NEC031-030430-
/O.NEW.KLBF.SV.W.0108.080603T0344Z-080603T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1044 PM CDT MON JUN 2 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1130 PM CDT 1030 PM MDT

* AT 939 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF MERRITT RESERVOIR DAM...OR 27
  MILES SOUTHWEST OF VALENTINE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALENTINE NATIONAL WILDLIFE REFUGE BY 1110 PM CDT...
  8 MILES NORTH OF HIGHWAY 83 CROSSING GOOSE CREEK BY 1120 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4258 10027 4219 10028 4240 10112 4266 10097
TIME...MOT...LOC 0344Z 281DEG 22KT 4255 10082

$$

13
2 follow-up statements
000 
WWUS53 KLBF 030405
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1104 PM CDT MON JUN 2 2008

NEC031-030430-
/O.CON.KLBF.SV.W.0108.000000T0000Z-080603T0430Z/
CHERRY NE-
1104 PM CDT MON JUN 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT 
1030 PM MDT FOR EAST CENTRAL CHERRY COUNTY...

AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR VALENTINE NATIONAL WILDLIFE REFUGE...OR 
23 MILES SOUTH OF VALENTINE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN CHERRY COUNTY SOUTH OF WOOD LAKE BY 1120 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4258 10027 4219 10028 4240 10112 4266 10097
TIME...MOT...LOC 0404Z 275DEG 30KT 4254 10061

$$

13
000 
WWUS53 KLBF 030434
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1134 PM CDT MON JUN 2 2008

NEC031-030444-
/O.EXP.KLBF.SV.W.0108.000000T0000Z-080603T0430Z/
CHERRY NE-
1134 PM CDT MON JUN 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHERRY COUNTY HAS
EXPIRED...

THE STORM WHICH HAD PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE 
LIMITS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN 
CHERRY COUNTY. 

LAT...LON 4258 10027 4219 10028 4240 10112 4266 10097
TIME...MOT...LOC 0405Z 275DEG 30KT 4254 10060

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:14 PM MDT, 7 hours 30 minutes earlier.

Area forecast discussion, Jun 2, 2:14 PM MDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
314 PM CDT MON JUN 2 2008

.DISCUSSION...
TONIGHT THROUGH TUESDAY NIGHT...
WINDS ALOFT HAVE WEAKENED SLIGHTLY THIS AFTN AS THE RED WILLOW
PROFILER 10KM WINDS HAVE DECREASE FROM 80KTS YESTERDAY TO 60KT AT THE
SAME LEVEL. 0-6KM SHEAR IS STILL QUITE STRONG...55KT AT THE SAME
LOCATION. AS INDICATED IN THE 12Z LBF SOUNDING...DEEP SUBTROPICAL
MOISTURE HAS INVADED WRN NEB SETTING THE STAGE FOR HP SUPERCELLS. THE
NAM12 SUGGESTS LOW PRESSURE ACROSS SWRN KS WILL TRACK SLOWLY NEWD
THIS EVENING ADVECTING ADDITIONAL MOISTURE WESTWARD INTO SWRN NEB.
VERY STRONG WARM AIR ADVECTION WILL BE OPERATING ON THE SEMI TROPICAL
AIR MASS. THE NAM12 IS THE ONLY MODEL DEVELOPING DEEP CONVECTION
ACROSS SWRN NEB. VISIBLE SATELLITE AND LAPS SUGGESTS STORM INITIATION
ACROSS THE WRN HIGH PLAINS...WY AND NE COLO WITH STORM MOTION SE
ALONG THE WRN PERIPHERY OF THE TROPICAL PLUME.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SWRN NEB WHERE 3 HR FLOOD
GUIDANCE IS BELOW 2 INCHES. THE NAM12 AND OTHER MODELS COLLECTIVELY
ALSO SUGGEST HEAVY RAIN COULD DEVELOP ACROSS NRN NEB TONIGHT AS A MCS
DEVELOPS ALONG THE ERN PERIPHERY OF THE TROPICAL PLUME DRAPED ACROSS
WRN NEB. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR NORTHEASTERN ZONES
WHERE 3 HR FLOOD GUIDANCE IS BELOW 2 INCHES.

VARIOUS SEVERE WEATHER PARAMETERS SUGGEST ISOLATED TORNADOES MAY
DEVELOP ACROSS THE WRN ZONES AND PARTS OF NCNTL NEB THIS EVENING. THE
VIL OF THE DAY IS NOW 60...UP FROM 45 YESTERDAY...ADDITIONAL EVIDENCE
OF THE DEVELOPING HP ENVIRONMENT. THE NAM12 SUGGESTS PRECIPITABLE
WATER NEAR 2 STANDARD DEVIATIONS AND 200 PERCENT ABOVE NORMAL
TONIGHT THROUGH TUESDAY NIGHT. MET/MAV/NGM GUIDANCE ALSO SUGGESTS
HIGHEST RAIN CHANCES TUESDAY NIGHT VERSUS TONIGHT SO THE FLOOD
WATCH MAY NEED TO BE REISSUED FOR TUESDAY NIGHT. THE NAM AND GFS
INDICATE ELEVATED THUNDERSTORMS DEVELOPING TUESDAY NIGHT ACROSS NERN
COLO WHICH TRACK NEWD ACROSS WRN AND NCNTL NEB.

WEDNESDAY AND THURSDAY...
LOW PRESSURE WILL DEEPEN ACROSS SWRN COLO AND BEGIN TRACKING NEWD
THROUGH THE MIDWEST AND INTO MN BY FRIDAY MODEL. THE NAM DEEPENS TO
LOW TO 980 MB...THE GFS AND ECMWF...984 AND 987 MB. THE FCST AREA
WILL REMAIN ON THE COOL...WET AND NON SEVERE SIDE TO THE STORM WITH
JUST THE POTENTIAL FOR WIND ADVISORY CONDITIONS AND OF COURSE...
FLOODING. THE 5 DAY RAIN TOTALS PROVIDED BY HPC...THE GFS...ENSEMBLE
AND ECMWF INDICATE BETWEEN 1.5 AND 3 INCHES OF RAIN ACROSS THE FCST
AREA AS WAVE AFTER WAVE OF CONVECTION SHOWER THE AREA.

FRIDAY THROUGH MONDAY...SKIES BEGIN CLEARING FRIDAY MORNING WITH
LINGERING SHOWERS DURING THE MORNING. THE 12Z ECMWF AND GFS ARE
POPPING A WEAK COLD FRONT THROUGH THE FCST AREA EITHER SATURDAY OR
SATURDAY NIGHT. THE 00Z RUNS OF THESE MODELS SLOWED THIS FRONT DOWN.
THE HPC GRIDS WHICH THE OFFICIAL FCST IS BASED ON KEEP HIGHS IN THE
UPPER 70S TO MID 80S BOTH DAYS. SUNDAY COULD TURN OUT TO BE QUITE
COOL AND LATER FCSTS MAY HAVE TO TREND TEMPS DOWN. HPC AND THE 12Z
MODELS ALSO SUGGEST A CHC/SLGHT CHC OF SHOWERS AND THUNDERSTORMS WITH
THE FRONT SATURDAY NIGHT AND SUNDAY. COOL AIR REMAINS IN PLACE MONDAY
AS THE FRONT SINKS INTO KS. HPC SUGGESTED HIGHS IN THE UPPER 70S TO
MID 80S. THESE HIGHS MAY ALSO NEED TO BE MARKED DOWN SLIGHTLY.

&&

.AVIATION...
LOW MVFR TO IFR CIGS WILL DISSIPATE DURING THE MID TO LATE AFTERNOON
HOURS OVER WESTERN NEBRASKA WHILE ATMOSPHERE BECOMES VERY UNSTABLE.
THIS WILL LEAD TO EXPLOSIVE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
INTO THE EVENING HOURS. GENERALLY VFR CONDITIONS EXPECTED AT KLBF
AND KVTN WHEN A THUNDERSTORM IS NOT IN THE AREA. MVFR AND BRIEF
PERIODS OF IFR CIGS/VSBY WITHIN THUNDERSTORMS ARE LIKELY.
THUNDERSTORMS WILL BE SCT IN NATURE MAKING TIMING IN AND OUT OF TAF
SITES DIFFICULT. THEN OVERNIGHT LOW MVFR STRATUS IS POSSIBLE. FOG IS
ALSO POSSIBLE BUT CONFIDENCE IS LOWER ON THE EXTEND OF COVERAGE AT
THE TAF SITES. TOMORROW MORNING A RETURN TO VFR CONDITIONS WILL
SLOWLY OCCUR.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT ZONES
007-009-010-057>059-069>071.
&&

CDC/MJM
Hazardous weather outlook, Jun 2, 2:53 PM MDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT MON JUN 2 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-032100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
353 PM CDT MON JUN 2 2008 /253 PM MDT MON JUN 2 2008/

...SIGNIFICANT SEVERE WEATHER EVENT POSSIBLE THIS EVENING AND
OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT IN WESTERN
AND NORTH CENTRAL NEBRASKA. ABUNDANT LOW LEVEL MOISTURE AND WARM
TEMPERATURES WILL COMBINE TO CREATE VERY UNSTABLE CONDITIONS OVER
A LARGE PART OF WESTERN AND NORTH CENTRAL NEBRASKA. A LOW PRESSURE
SYSTEM AND FRONT WILL COMBINE WITH AN UPPER LEVEL SYSTEM TO
GENERATE THUNDERSTORMS...ESPECIALLY THIS EVENING. LOW LEVEL WIND
PROFILES WILL FAVOR SOME SUPER CELL DEVELOPMENT...BUT THE PRIMARY
RISK IS VERY LARGE HAIL. DAMAGING WINDS AND TORNADOES WILL ALSO
BE POSSIBLE. OVERNIGHT THE THUNDERSTORMS ARE EXPECTED TO
TRANSITION INTO HEAVY RAIN PRODUCERS. WHILE LARGE HAIL AND
DAMAGING WINDS WILL STILL BE POSSIBLE...FLASH FLOODING IN AREAS
THAT HAVE SEEN RECENT ABUNDANT RAINFALL WILL BECOME A CONCERN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ACTIVE PATTERN WILL CONTINUE SUNDAY WITH THE CHANCE FOR
THUNDERSTORMS NEARLY EVERY DAY. ON TUESDAY SURFACE MOISTURE IS
AVAILABLE...HOWEVER THE INSTABILITY IS NOT CONDUCIVE FOR
WIDESPREAD SEVERE WEATHER. THE INSTABILITY RETURNS ON WEDNESDAY
AND MOST OF THE OUTLOOK AREA WILL BE IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH THE MAIN THREAT TO BE LARGE HAIL AND DAMAGING
WINDS. FOR THURSDAY INTO THE WEEKEND...THE THREAT FOR SEVERE
WEATHER WILL BE REFINED IN FUTURE OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS THE AREA THIS EVENING AND
POSSIBLY OVERNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:58 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Jun 3, 12:57 AM MDTSevere Thunderstorm WarningLBFFrontier48 min
Jun 3, 3:02 AM MDTFlash Flood WatchLBFBoyd, Holt, Keya Paha, Rock, Wheeler23 hr
Jun 3, 4:19 PM MDTSevere Thunderstorm WarningLBFCherry41 min
Jun 3, 4:57 PM MDTSevere Thunderstorm WarningLBFCherry26 min
Jun 3, 5:44 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.